Alabama, 2003

Damaging Wind in Alabama, May 7, 2003

May 7, 2003 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 7, 1:21 PM CST, 4 hours 44 minutes earlier.

Area forecast discussion, May 7, 1:21 PM CST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
221 PM CDT WED MAY 07 2003

TOO BUSY FOR MUCH OF A DISCUSSION.  ANOTHER IMPULSE WILL MOVE ACROSS
THE AREA TONIGHT.  SEVERAL BOUNDARIES WILL PERSIST ACROSS THE AREA
ON THURSDAY AND WILL CARRY CHANCE POPS FOR MOST SECTIONS.  UPPER
RIDGING WILL TAKE PLACE ON FRIDAY AND SATURDAY AND WILL LEAVE POPS
OUT OF THE FORECAST.  NEXT SYSTEM WILL APPROACH ON SUNDAY AND THEN
MORE UNSETTLED WEATHER THE FIRST PART OF NEXT WEEK.

BHM 70/86/70/89/69 53---
MGM 71/89/70/91/69 62---

.BHM...NONE.
Hazardous weather outlook, May 7, 12:51 PM CST, 5 hours 14 minutes before
ALZ011>015-017>050-072045-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
151 PM CDT WED MAY 07 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

SEVERE WEATHER SHOULD LAST INTO THE EVENING HOURS WITH LONG LIVED
TORNADIC SUPERCELLS MARCHING ACROSS CENTRAL ALABAMA.

DAMAGING WINDS AND LARGE HAIL ARE ALSO THREATS...ALONG WITH POSSIBLE
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

AN UPPER LEVEL RIDGE WILL GRADUALLY BUILD IN FROM THE SOUTH OVER THE
REST OF THE WEEK.  THIS WILL MOVE THE AREA OF POTENTIAL SEVERE
THUNDERSTORMS NORTHWARD OUT OF ALABAMA FOR THE END OF THE WEEK.

ALTHOUGH THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS SUNDAY
THROUGH TUESDAY...AT THIS TIME NO WIDESPREAD OR ORGANIZED AREAS OF
SEVERE STORMS AREA EXPECTED ON THOSE DAYS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS HAVE BEEN
ACTIVATED.

In the hours before

Local storm report, May 7, 5:08 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
608 PM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0558 PM    3 S ASHLAND               AL   TORNADO
05/07/03   CLAY                           TREES REPORTED DOWN ALONG
                                          HIGHLAND ROAD.  PUBLIC
                                          REPORT.
Local storm report, May 7, 5:11 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
611 PM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0609 PM    3 S WEDOWEE               AL   FUNNEL CLOUD
05/07/03   RANDOLPH                       REPORTED BY RANDOLPH
                                          COUNTY EMA.
Local storm report, May 7, 5:19 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
619 PM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0609 PM    3 S WEDOWEE               AL   FUNNEL CLOUD
05/07/03   RANDOLPH                       REPORTED BY RANDOLPH
                                          COUNTY EMA.
Local storm report, May 7, 5:21 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 PM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0609 PM    3 S WEDOWEE               AL   FUNNEL CLOUD
05/07/03   RANDOLPH                       REPORTED BY RANDOLPH
                                          COUNTY EMA.
Local storm report, May 7, 5:48 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
648 PM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    MYRTLEWOOD                AL   TORNADO
05/07/03   MARENGO                        POSSIBLE TORNADO.
                                          REPORTED BY MARENGO
                                          COUNTY EMA.

0642 PM    WADLEY                    AL   TORNADO
05/07/03   RANDOLPH                       TORNADO ON THE GROUND
                                          EAST OF WADLEY.  REPORTED
                                          BY RANDOLPH COUNTY EMA.
Special weather statement, May 7, 5:49 PM CST, 16 minutes before
ALZ012>013-015-017>050-080200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
649 PM CDT WED MAY 07 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 288...

  BLOUNT...CALHOUN...CHEROKEE...CLEBURNE...ETOWAH...
  FAYETTE...JEFFERSON...LAMAR...PICKENS...ST CLAIR...
  TUSCALOOSA...WALKER...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 288
WHICH IS IN EFFECT UNTIL 900 PM...

  AUTAUGA...BARBOUR...BIBB...BULLOCK...CHAMBERS...
  CHILTON...CLAY...COOSA...DALLAS...ELMORE...
  GREENE...HALE...LEE...LOWNDES...MACON...
  MARENGO...MONTGOMERY...PERRY...PIKE...RANDOLPH...
  RUSSELL...SHELBY...SUMTER...TALLADEGA...TALLAPOOSA...

The radar

The Atlanta radar (KFFC), 77 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
May 7, 6:05 PM CST
Where
Randolph County, Roanoke
Measured
55 kt (63 mph) estimated gust
Property damage
$37,000
Reported by
EMERGENCY MANAGER
Coordinates
33.150, -85.350

Several trees and power lines were blown down in and around Roanoke.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360650.